Cough Syrup Could Harm Kids

The next time your child sneezes and wheezes, don’t reach out for the cough syrup bottle and a teaspoon. It not only doesn’t always work, chances are it could be dangerous for the kid. Talk to a doctor instead….>….CLICK & SEE

Though cough and cold remedies have been widely prescribed and routinely used by parents without consulting a doctor, medical experts now say these have serious side-effects and could even be lethal in certain cases.

After months of debate, the US Food and Drug Administration issued a public health advisory on Thursday warning parents against giving over-the-counter (OTC) cold and cough medicines to children under 2 years, because of “serious and potentially life-threatening side effects”. Some doctors and pharma industry experts, however, say low doses aren’t harmful but acknowledge overdose has serious side-effects. Also, decongestants mainly target symptoms, while the cause of the problem remains.

Some side-effects to watch out for are drying of the mouth, stomach problems and changes in heart rate and blood pressure.

Doctors say the FDA warning should be taken seriously here as there are few controls on sale of medicines and most, including cough syrups, are available without prescription.

There are some 200-300 cough and cold medicines in the market, including Benadryl, Cinaryl, Corex, Chericof, T-minic, Cosome, Deletus, Dristan Expectorant, Grilinctus, Phensydyl, Tixylix and Zeet Expectorant.

Companies say the FDA advisory may not affect them much. “Our label clearly says it should not be given to children below two years. We do not sell paediatric cough formulations in India,” says Anil Nayak, director of Johnson & Johnson.

Click to read …>Cough syrup can cause stroke’


Source: The Times Of India

Leave a Reply

Your email address will not be published. Required fields are marked *